Alert archive / Tennessee / Flash Flood Warnings in 1998
Flash Flood Warning 91, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jun 21, 1998, 8:39 AM CDT for 4 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 1998, 8:39 AM CDT (13:39 UTC)
- Expired
- Jun 21, 1998, 11:40 AM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Putnam County, TN, Smith County, TN, Trousdale County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 53 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 1.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 211340 FFWBNA TNC141-159-169-189-211640- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 839 AM CDT SUN JUN 21 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... PUTNAM COUNTY IN MIDDLE TENNESSEE SMITH COUNTY IN MIDDLE TENNESSEE TROUSDALE COUNTY IN MIDDLE TENNESSEE WILSON COUNTY IN MIDDLE TENNESSEE * UNTIL 1140 AM CDT * AT 830 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER MUCH OF THE AREA MOVING EAST AT 25 MILES AN HOUR. LOCALIZED RAIN AMOUNTS NEAR 1 INCH HAVE ALREADY FALLEN THIS MORNING....AND SIMILAR RAINFALL IN A SHORT PERIOD OF TIME IS LIKELY BETWEEN NOW AND 1130 AM CDT. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:15 AM CDT, 5 hours 24 minutes earlier.
Area forecast discussion, Jun 21, 3:15 AM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
315 AM CDT SUN JUN 21 1998
S/W CROSSG LWR OH VLY ATTM HELPG TO FIRE WDLY SCT/SCT CONVCTN OVR CNTRL
KY AND NE MID TN. MEANWHILE SLOWLY DECAYING MCS OVR SRN IL MOVING ALONG
850 THETA-E GRADIENT. THIS GRADIENT EXTDS INTO NRN MID TN WHERE IT
RELAXES A BIT. THUS XPCT SRN IL CONVCTN TO MOV INTO NRN MID TN
ARD/SHORTLY AFT DAYBREAK. WHILE THIS ACTIVITY MAY DSIPT BY MID/LATE AM
...PRESENCE OF OUTFLOW BNDRY FM THIS AND PREVIOUS CNVCTN SAT NIGHT WL
PROVIDE FOCUS FOR CNVTV DVLPMNT LATR TDY/EARLY TNGT. AS WAS WITNESSED
SAT...DRIER AIR PROGGED BY MDL SNDGS TO PERSISTS IN MID LAYERS OF
ATMOS. THUS XPCT DAMAGING DOWNBURSTS WITH STRGR/SVR STORMS TDY. PRECIP
WATER VALUES ARD 1.5-1.6 INCHES AND PROGGED TO CHG LTL THRU FCST PD.
WITH MDT UNSTBL/MOIST AMS IN PLACE AND WK DIFLUENCE PROGGED TO CONT
THRU 48 HRS...XPCT SCT TO NMRS SHWRS/TSTMS TDY/MON.
BY MON...MDLS DEPICT RISING HGTS OVR RGN WHILE SFC FNT DRAPED ACRS LWR
OH VLY. MOST ACTIVE WEATHER ANTICIPATED ALONG/N OF THIS FRNT BUT WITH
HIGH THETA-E AIR IN PLACE OVR TN VLY AND WK DIFLUENT FLOW PROGGED TO
CONT...WL LIKELY SEE CONCTN OVR LWR OH VLY WORKS ITS WAY INTO TN
VLY..ESP DURG THE HEAT OF THE DAY. DUE TO ABV SCENARIO...MOS POPS APPR
TOO LOW FOR MON. FLASH FLOODING WL BE A PROBLEM WITH SLOW MOVING
STORMS...HWVR DIFFICULT TO PINPOINT MOST FAVORED AREA FOR FF THREAT.
PROBABLY BEST TO HGIHLIGHT HVY RAIN IN TEXT OF ZNS RATHER THAN ISSUE
FFA. MAY ALSO WANT TO MENTION POSSIBILITY OF SVR SINCE SPC HAS MUCH OF
RGN OUTLOOKED IN SLGT RISK TDY.
TEMPS TRICKY AND DEPENDENT UPON CLD DEBRIS/INITIATION OF CNVCTN. ATTM
FAVOR TEMPS A COUPLE OF DEGS COOLER THAN FWC GUID.
09
BNA 90/70/92 635 COOKEVILLE 88/67/90 636
LAWRENCEBURG 92/69/93 623The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:14 PM CDT | Tornado Warning | OHX | Rutherford | 51 min |
| Jun 20, 7:34 PM CDT | Severe Thunderstorm Warning | OHX | Wilson | 31 min |
| Jun 21, 2:13 AM CDT | Flash Flood Warning | OHX | Clay, Overton, Pickett | 2 hr |
| Jun 21, 2:13 AM CDT | Flash Flood Warning | OHX | Jackson, Macon | 2 hr |
| Jun 21, 6:30 AM CDT | Severe Thunderstorm Warning | OHX | Sumner | 55 min |
| Jun 21, 7:30 AM CDT | Flash Flood Warning | OHX | Clay, Overton, Pickett | 3 hr |
| Jun 21, 7:30 AM CDT | Flash Flood Warning | OHX | Jackson, Macon, Sumner | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.